Diabetes Sick Day Management

How to handle illness and diabetes…

caution signBelow is general information regarding sick day management. It is not meant to replace the advice of your healthcare professional.  Should you require further information regarding your condition or treatment, PLEASE speak with your healthcare professional.

  • Always take some insulin (even if vomiting). When you are ill you may actually require more insulin as you may have higher blood glucose levels despite eating less.
  • Always check your blood sugar and ketones.  Whether you are high or not, you should always check for ketones when ill. It is preferable that you check for blood ketones as it gives a more real-time reading than urine. Blood ketones can be tested for by using the Precision Meter with the proper blood ketone strips (these strips are significantly more expensive than the regular blood glucose test strips.)

ketone chart

Using Glucagon During Illness for Children with Type 1 Diabetes

caution signPlease note that the following is NOT meant to replace the advice of your healthcare professional.  Should you require further information regarding your condition or treatment, PLEASE speak with your healthcare professional.

A team from the Texas Children’s Hospital Diabetes Care Center came up with the idea of using very small doses of glucagon, injected subcutaneously using a regular insulin syringe, to stave off hypoglycemia in kids with a stomach illness (gastroenteritis) or who were not cooperating and needed food. Whereas a typical glucagon injection delivers 500 to 1,000 µg, the Texas Children’s team suggested the following dosing schedule:

* 20 µg for kids ages 2 or under, and
* 10 µg per year of age for kids from 2 to 15 (20 µg at age 2, 30 µg at age 3, etc.)
* 150 µg for kids 15 or older

e corresponds to 10 µg of glucagon. Thus kids two or under received two “units” of glucagon, while a 10-year-old would receive 10 “units,” based on the dosing schedule above. Parents monitored blood glucose every 30 minutes. If the child hadn’t improved in 30 minutes, the dose was doubled and given again.

The results were excellent. Given in the doses outlined, blood sugars rose an average of 3.33-5.00 mmol/l (60-90 mg/dl) within 30 minutes and lasted for about an hour. Also, in the doses given as described, the glucagon did not cause an increase in nausea as is typical with large dose glucagon, and none of the kids vomited from the glucagon.

The team stressed that their approach is suitable for relative hypoglycemia in the face of stomach illness or lack of cooperation in eating, not unconsciousness due to severe hypoglycemia.

Reference: Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes, Diabetes Care 24:643-645, 2001. (Full text)

http://www.diabetes.ca/files/Professional%20Pub%20Archives/DiabetesQuarterly/Diabetes%20Quarterly–FINAL–Autumn2003.pdf